CSN Login
Members Online: 13

Hearing change

Purplemountain
Posts: 105
Joined: Oct 2013

I have had 26 radiation treatment.  For the past week, I've noticed a change in my hearing, more specifically the left ear.  The hearing is normal when I bend my neck forward (90 degrees) but the sounds becomes muffled or lessend when the head is raised up straight.  It feels like the fluid in the ear shifts when I change my head position causing hearing change or loss.

Spoke with doctors and they said radiation should not have caused hearing issue the way I described. 

Anyone got any insights or same experience?

 

TracyLynn72's picture
TracyLynn72
Posts: 729
Joined: May 2013

seems to have been damaged a LOT on the side where I had surgeries and rads.  I always ask the doctors to look in my ear (at my eardrum) but they say everything looks good.  My hearing is definitely more muffled on that side and I have ringing in that ear.  I'm sorry you're having to deal with that too :(

KTeacher
Posts: 951
Joined: Jan 2011

My ear is ringing and when it isn't ringing it's Snap, Crackle, Pop.  I've gone through this 4 times now since 2010.  Happy to be alive, keep earplugs available for loud noises that hurt my ears.  Doctor's do not seem to understand why.  Radiation is my guess.

Skiffin16's picture
Skiffin16
Posts: 8096
Joined: Sep 2009

Hey Purple, it could very well be wax that's causing your problem..., several including myself had some wax issues during rads..

JG

Duggie88's picture
Duggie88
Posts: 550
Joined: Feb 2010

I had a hearing loss and ended up having to pay the speeding fine. My wife claims I have selective hearing. But all in all I can't blame any loss to radiation. I do however have a ringing in my left ear I chalk up to being a truck driver in a former life but if I recall some on here may have experienced the same ringing after radiation.

My $.02................Enjoy the day

      Jeff

longtermsurvivor's picture
longtermsurvivor
Posts: 1820
Joined: Mar 2010

This isn't rocket science.  A quick look inside your canal will tell the story.  This isn't radiation related, it is eithe wax or fluid, as has been suggested.  Radiation changes, and chemo changes are not positional. 

 

best to you

Roar's picture
Roar
Posts: 247
Joined: Mar 2013

I never had a problem hearing until I went through chemo and rads- a few months after rads it was so bad I had to have a tube put in one of my ears- my a coincidence it was on the same side as my surgery- same here the doc says treatment had nothing to do with it- they are full of $hit

ErthWlkr
Posts: 43
Joined: Oct 2012

Hey Mountain Man -

You hadn't mentioned anything about chemo treatments - cisplatin, for instance, is notorious for created hearing problems. That being said, I also had hearing changes and asked my ENT doc about it. He was following up with me along with the radiation doc. He said that treatment (ncluding radiation) can cause problems with the way the eustachian tubes drain.That's possibly why I was having the "full" feeling in my ear on the radiated side.

I don't know if that's exactly your problem - but if you haven't spoken with an ENT doc about it you should possibly take some time to do that. He might be able to give you a bit more insight and a more thorugh examination. The ENT should also have experience in working with cancer patients who have undergone the type of treatment you're going thru...

- Jeff

Skiffin16's picture
Skiffin16
Posts: 8096
Joined: Sep 2009

Most everything that I have heard related to hearing and Cisplatin, is Tinnitus... that ringing, buzzing, constant cricket chirping..., that I hear.

But then again, I already had that prior to being Cisplatin dosed..., too much loud music, artillery and small arms fire I presume.

JG

NelsonOng's picture
NelsonOng
Posts: 43
Joined: Aug 2013

When I had my treatment in Mar 2013, and after having my 1st chemo (cisplatin) cycle, the ringing in my ears started 2 days later. I asked my RO and he was quick to say is not the radiation And pointed the cause to chemo.  Just b4 I had my 2nd cycle, I saw the chemo doctor and she confirmed it.  I was sad then to hv this ringing side effects in my ears as it somewhat noisy to me.  I finally got used to it and at times, when the ringing disappears for about 30 seconds, I somewhat felt "abi-normal".

ErthWlkr
Posts: 43
Joined: Oct 2012

The platinum based drugs - ie carboplatinum, cisplatin - can cause ototoxicity which leads to hearing loss, ringing in ears (or other abnormal sounds), dizziness, and a feeling of fullness in the ears. They're a class of drugs with many gifts although the one we're interested in is destruction of cancer cells. Unfortunately, we risk the baggage that comes with it.

Doesn't mean that chemo is always the problem - that's why followup is necessary while undergoing treatment and even thru recovery. We're not used to this length of treatment or this length and depth of recovery. The rules have been changed. Problem is, we're not told up front and end up finding out along the way... :)

- Jeff

jcortney's picture
jcortney
Posts: 426
Joined: Sep 2012

Mine is very significant.  As I sit here typing this the ringing in my ears is quite loud.  My ENT told me that the damage is forever.  They tested my hearing and after the test the Doc said I have good and bad news.  I asked for the bad news and he said "the hearing loss in your right ear is 50 percent and it's 20 percent in your left".  I asked what in the world could be the "good" news.  His answer, "the frequencies you can't hear are from women and small children".  :)

Joe

lornal's picture
lornal
Posts: 254
Joined: Sep 2013

I lost mine too - upper frequencies too!  Mine was from the Chemo.  I did get hearing aids, because I talked to peope on the phone at work.  I don't talk on the phone anymore though because I don't talk anymore.  The radiation scar tissue is still building up, and now my vocal cords don't work.

Hearing aids does a pretty good job of masking the ringing during the day.  At night, I take benadryl or a sleeping pill - because that is when it bothers me the most.

 

jackflash22's picture
jackflash22
Posts: 299
Joined: Aug 2013

I have deafness in my right ear, the op scar went up to the bottom of my ear. the surgeon looked into my ear and said there wasn,t any wax but said the rads could cause deafness. he said it may be swelling and if I was still deaf the next check up he.d send me for a sound test

dlygoblue's picture
dlygoblue
Posts: 28
Joined: Mar 2012

There is quite a bit of research available (you can search the web) suggesting both radiation treatments and chemo (especially Cisplatin) can cause fluid build up in the inner ear (not necessarily just a ringing sensation). I had this fluid build up during treatment and asked my ENT & Oncologist who said there are 2 options: leave it alone, and it will go away after about 6-8 weeks after treatment, or you can get ear tubes (like kids or infants who get multiple infections). I chose to wait it out, and it eventually went away.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network